Taking Accutane for Rhinophyma, It has Gotten Worse and Spread, Should I Discontinue Use of Clarvis?

I am a 34 year old female on a 60 mg a day, 5 month course of Clarvis (Accutane) for moderate rhinophyma on my cheeks and nose. I just finished my second month of treatment and have not noticed any improvement. In fact, the rhinophyma on my nose has spread and become more noticeable. Should I stop taking Clarvis? Does it take longer to work on rhinophyma? If I continue with this course of treatment, when will I see results?

Doctor Answers 2

Accutane, lasers and rhinophyma

I believe Accutane can treat mild phyma, or prevent recurrence of phyma. For moderate to sever rhinophyma, the treatment of choice is laser. The does of Accutane you are on is high (60mg), and if your rhinophyma is worsening, I would consider laser. You do need a wash out period of 3-6 months before laser is considered. 

For more info, see the web ref. below. 

All the best

Dr Davin Lim 
Brisbane, Australia


Brisbane Dermatologist
4.9 out of 5 stars 49 reviews

Rhinophyma and accutane

Accutane can be effective in treating rhinophyma, but it does take longer. Typically patients who take Accutane for acne start seeing results at months 2-3, so you're not far behind that. I would suggest you continue the Accutane. I have recommended it for people with rhinophyma and have found it to be effective - in fact there's not much else that's remotely effective. It will take several months for you to see results, maybe 3-4 and you will need to most likely be on a low dose of Accutane (1-3 pills a week) for the long haul, but I would suggest you continue your course of Accutane. If have have concerns, see your prescribing physician, but don't stop taking the medication. For rhinophyma, Accutane takes awhile to work, but is effective.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.